Washington, 2008

Heavy Snow in Washington, March 26 to 27, 2008

March 26 to 27, 2008 · NWS OTX · 1 event in 1 county or zone

A cold and unstable air mass resulted in Heavy snow showers in the northeast Washington Mountains. Hunters picked up eight inches of snow, with Loon Lake receiving six inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold and unstable air mass resulted in Heavy snow showers in the northeast Washington Mountains. Hunters picked up eight inches of snow, with Loon Lake receiving six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 26, 8:25 PM PST, 35 minutes earlier.

Area forecast discussion, Mar 26, 8:25 PM PST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
925 PM PDT WED MAR 26 2008

.SYNOPSIS...AN UNSETTLED AND COOLER THAN NORMAL WEATHER PATTERN
WILL BE OVER THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE
WORK WEEK. PERIODS OF SNOW SHOWERS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND.

&&

.DISCUSSION...
REST OF TONIGHT...WEVE ALREADY MADE A NUMBER OF UPDATES TO THE
FCST...MAINLY TO ADJUST TIMING OF THE CURRENT BAND OF SNOW SHOWERS
MOVING E ACROSS SE WA AND N ID. THE SNOW ADVISORIES FOR THE
PALOUSE...SHOSHONE COUNTY ID AND THE CAMAS PRAIRIE OF ID HAVE
BEEN UPGRADED TO WARNINGS. THE ADVISORIES FOR THE LEWISTON AREA
REMAIN AS IS. THOUGH THE FIRST BAND OF PCPN OVER SE WA THIS
EVENING WILL MOVE PAST FAIRLY QUICKLY...ITS THE MAIN VORT MAX
CROSSING THE CASCADES ATTM THAT IS THE MAIN ISSUE. THIS WAVE WONT
BE CLEAR OF THE AREA UNTIL WELL INTO TOMORROW. ALSO...THE FLOW
WILL VEER TO W/NW ON THE BACKSIDE OF THE WAVE AROUND 12Z...WHICH
WILL CERTAINLY HELP TO INCREASE PCPN RATES FOR SHOSHONE
COUNTY...THE PALOUSE AND ID ZONE 4. THOUGH TEMPS CURRENTLY ARENT
ALARMINGLY COLD...SFC DEW POINT TEMPS IN THE MID 20S WILL ALLOW
FOR QUITE A BIT OF DIABATIC COOLING ONCE THE SNOW INCREASES AS
THE VORT MAX TRACKS ACROSS ERN WA. ITS THIS COOLING AND VERY
STEEP LAPSE RATES THAT WILL ALLOW FOR IMPRESSIVE LOCAL SNOWFALL
RATES. WEVE ALSO INCREASED WIND GUSTS LATER TONIGHT AND INTO
THURS MORNING. A BIG CONCERN WILL BE WHAT TO DO WITH THE SPOKANE
AREA. TRACKING THE UPPER WAVE ON RADAR AND SATELLITE WILL PUT THE
SPOKANE REGION ON THE EDGE OF THE BEST PCPN RATES. FOR NOW WEVE
INCREASED ZONE AVERAGE SNOW AMNTS UP TO A COUPLE INCHES GENERALLY
S OF A LINE FROM KCQV TO KSZT. A SNOW ADVSY IS STILL NOT OUT OF
THE QUESTION FOR SPOKANE. STAY TUNED. BZ

&&

.AVIATION...
ANOTHER FEATURE WILL TRACK THROUGH SOUTHERN WA ARND 06Z TONIGHT
BRINGING ANOTHER ROUND OF SNOW...MOST OF WHICH WILL BE FOCUSED OVER
KPUW AND POINTS SOUTH PRODUCING IFR CONDITIONS.  THIS FEATURE COULD
SPREAD SNOWS AS FAR N AS KGEG-KCOE...BUT NOT A GOOD ENOUGH CHANCE AT
THIS POINT TO INCLUDE IN THE TAFS. THE FEATURE SHOULD WEAKEN
SIGNIFICANTLY BY 18Z WITH VFR CONDITIONS THROUGH THE AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        27  40  26  38  27  39 /  70  50  20  60  50  40
COEUR DALENE  27  39  22  36  25  38 /  80  60  20  60  60  50
PULLMAN        27  38  29  41  29  40 / 100  90  20  60  60  40
LEWISTON       31  44  30  50  30  46 / 100  90  10  50  50  30
COLVILLE       22  45  23  44  23  41 /  60  50  30  70  70  50
SANDPOINT      25  39  24  37  26  39 /  70  50  20  70  70  50
KELLOGG        26  36  25  36  24  34 / 100  90  30  70  70  50
MOSES LAKE     27  51  27  47  25  47 /  50  30  10  60  20  20
WENATCHEE      28  49  31  44  32  47 /  50  20  10  60  20  20
OMAK           26  49  26  45  25  47 /  40  20  20  70  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING UNTIL 11 AM PDT THURSDAY FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES.

     SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR LEWISTON AREA.

     WINTER STORM WARNING UNTIL 11 AM PDT THURSDAY FOR IDAHO PALOUSE.

     WINTER STORM WARNING UNTIL 5 PM PDT THURSDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES.

     WINTER STORM WARNING UNTIL 11 AM PDT THURSDAY FOR WASHINGTON
     PALOUSE.

     SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR NORTHEAST BLUE
     MOUNTAINS.

&&
Hazardous weather outlook, Mar 26, 2:22 PM PST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
322 PM PDT WED MAR 26 2008

IDZ003-004-026-027-WAZ031>033-272230-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
322 PM PDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT SNOWS WILL LIKELY OCCUR TONIGHT AT ELEVATIONS ABOVE
1500 FEET FROM THE LEWISTON AREA AND PALOUSE TO THE SOUTHERN
HALF OF SHOSHONE COUNTY. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES
ARE POSSIBLE...WITH HEAVIER AMOUNTS EXPECTED OVER THE BLUE
MOUNTAINS AND NORTHERN CLEARWATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

YET ANOTHER SIGNIFICANT EARLY SPRING STORM WILL POTENTIALLY BRING
SIGNIFICANT SNOWS TO SOUTHEAST WASHINGTON AND CENTRAL IDAHO LATE
FRIDAY AFTERNOON INTO FRIDAY NIGHT. TEMPERATURES WILL BE COOL
ENOUGH IN THE VALLEYS TO SEE SNOW OVER ALL BUT THE LOWEST
ELEVATIONS SURROUNDING THE LEWISTON AREA.

IDZ001-002-WAZ034>038-041>044-272230-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
322 PM PDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SIGNIFICANT EARLY SPRING STORM WILL POTENTIALLY BRING SIGNIFICANT
SNOWS TO MUCH OF EASTERN WASHINGTON AND NORTH IDAHO FRIDAY THROUGH
FRIDAY NIGHT. THE SNOW WILL BEGIN NEAR THE CASCADES IN THE MORNING
GRADUALLY SPREADING EAST THROUGH FRIDAY NIGHT. TEMPERATURES WILL
BE COOL ENOUGH IN THE VALLEYS TO SEE SNOW OVER ALL BUT THE LOWEST
ELEVATIONS OF THE COLUMBIA BASIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
March 26, 9:00 PM PST to March 27, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85678.